Statin induced rhabdomyolysis

A very interesting case of an elderly female admitted for confusion, proximal weakness and fatigue with AST 1770/ALT 413 with associated CK that peaked at ~80k concerning rhabdomyolysis. Weakness is thought to be due to myopathy (autoimmune vs non-inflammatory).Her CK elevation is thought to be due to statin. She has shown significant improvement from stopping her statin and fluid resuscitation. However, it is important to note that statin induced  necrotizing autoimmune myositis should be on your differential. Some patients may require muscle biopsy to diagnose this which warrants treatment with anti-inflammatory (steroids). The highest risk statins for this presentation include atorvastatin, simvastatin and lovastatin as they are metabolized by cytochrome 450. 

Myopathy ddx

  1. Autoimmune
    • Primary
      • Dermatomyositis
      • Polymyositis
      • Inclusion body myositis
    • Secondary
      • Vasculitis
  2. Non-inflammatory
    • Meds: statin, steroids
    • Toxins: EtOH
    • Critical illness

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s